Mississippi, 2021Flash Flood in Mississippi, August 19, 2021
August 19, 2021 · NWS JAN · 1 event in 1 county or zone
Afternoon showers and thunderstorms developed within a tropical airmass. Some storms were slow moving and produced localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon showers and thunderstorms developed within a tropical airmass. Some storms were slow moving and produced localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 19, 2:08 PM CST, 22 minutes earlier.
Area forecast discussion, Aug 19, 2:08 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
308 PM CDT Thu Aug 19 2021
.DISCUSSION...
This afternoon through Friday: the ArkLaMiss region will continue
to experience a hot and humid weather pattern as we finish up the
work week. Weakly cyclonic flow is bringing broadscale ascent and
this combined with very moist (precipitable water > 2.2 inches
and H850 Td ~ 16 C) and unstable air helping to enhance the
diurnally driven convective rainfall. This activity should
continue to increase in coverage for the remainder of the
afternoon, and a localized flash flood threat could materialize
given the very moist air and high precipitation efficiency. The
activity should diminish with sunset, but chances for showers and
storms could linger through the overnight hours. As we go into
Friday, more hot and humid weather can be expected, and the
resulting instability may bring considerable afternoon convective
rainfall coverage. /EC/
Tomorrow night through Thursday:
The forecast period starts off tomorrow night with sub-tropical
ridging building across the Lower Mississippi Valley while a closed
low lingers over the Mid-Atlantic. This synoptic pattern will favor
a brief period of northwest flow on the poleward side of the ridge
Saturday and Sunday across the Golden Triangle and portions of
eastern Mississippi. Several weak embedded perturbations will help
foster multiple rounds of isolated to scattered showers and storms
with the greatest rain chances on Saturday. The main focus, however,
will be on dangerous heat as temperatures warm beneath the building
ridge. Heat indices are forecast to climb into the 105-110 degree
range across the Delta on Saturday with widespread low 100s likely
elsewhere. An elevated threat area for heat has been added to the
HWO/graphics and it's likely that a heat advisory will eventually be
needed.
Sub-tropical ridging will continue to strengthen over the ArkLaTex
and into the Lower Mississippi Valley Sunday into early next week
with heights rising across much of the area. High temperatures will
soar into the mid to upper 90s, especially along and west of I-55.
This heat combined with a very humid airmass will support oppressive
heat indices of 106-112 degrees with the highest values across the
ArkLaMiss Delta. An elevated threat area for dangerous heat has been
added for the vast majority of the area for Sunday to Tuesday. Heat
products will likely be needed and excessive heat warnings cannot be
ruled out. Overnight low temperatures will continue to be mild in
the low to mid 70s. Diurnally driven showers and thunderstorms will
become suppressed further south as the ridge builds in and mainly
confined to along and south of I-20. The greatest rain chances will
be south of the Hwy 84 corridor as sea breeze convection penetrates
inland into the Pine Belt.
The good news is that the oppressive heat will be short lived with
the upper ridge progged to retrograde into the Southern Plains by
mid to late next week. While temperatures will still be in the low
to mid 90s, heat indices are forecast to be in the 100-105 degree
range. Isolated to scattered diurnally driven showers and
thunderstorms will return to much of the area as well. /TW/
&&
.AVIATION...
18Z TAF discussion:
Considerable SHRA/TSRA activity will potentially impact sites, at
least briefly, this afternoon/early evening. We will likely see
sub VFR ceilings and perhaps some fog develop early Friday
morning. Mixing will likely be a slow process again Friday morning
and so the stratus, where it develops, could be slow to lift with
VFR conditions not returning until early Friday aftn. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 90 74 94 / 62 48 8 23
Meridian 73 87 72 92 / 61 67 14 39
Vicksburg 76 93 75 95 / 54 32 3 12
Hattiesburg 75 92 74 94 / 54 44 6 28
Natchez 74 92 73 94 / 56 24 1 10
Greenville 74 92 75 94 / 58 45 7 16
Greenwood 73 89 74 93 / 57 62 13 27
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Aug 19, 11:30 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Jackson MS
1230 PM CDT Thu Aug 19 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201730-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1230 PM CDT Thu Aug 19 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hot and humid conditions are forecast to return to the area on
Saturday. This will result in heat stress conditions, especially
across the upper Delta where heat indices will range from 105 to
110 degrees. Heat exhaustion will be likely with prolonged outdoor
activity. Drink plenty of fluids and take breaks.
(https://www.weather.gov/images/jan/graphicast/1.png)
Dangerous heat stress will continue through the weekend and into
early next week. Heat indices of 105 to 110 degrees are expected
across much of the area. Heat exhaustion will be likely with prolonged
outdoor activity. Drink plenty of fluids and take breaks.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
1
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 19, 12:42 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
142 PM CDT Thu Aug 19 2021
MSZ038-191915-
Winston MS-
142 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northeastern Winston
County through 215 PM CDT...
At 142 PM CDT, Doppler radar was tracking a strong thunderstorm over
Louisville, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisville, Betheden and Millcreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3304 8911 3320 8913 3320 8911 3323 8911
3328 8881 3303 8882
TIME...MOT...LOC 1842Z 266DEG 21KT 3315 8904
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ECSpecial weather statement, Aug 19, 1:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
218 PM CDT Thu Aug 19 2021
MSZ031-039-191945-
Lowndes MS-Noxubee MS-
218 PM CDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of northern Noxubee and
southwestern Lowndes Counties through 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking an area of strong
thunderstorms near Mashulaville, or 19 miles east of Louisville,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Macon, Brooksville, Crawford, Prairie Point, Deerbrook and
Mashulaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3309 8834 3308 8881 3327 8881 3329 8873
3329 8867 3330 8867 3336 8838
TIME...MOT...LOC 1917Z 261DEG 29KT 3319 8873
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NFFlash Flood, Lowndes
- When
- August 19, 2:30 PM CST to 5:15 PM CST
- Where
- Lowndes County, Mc Crary to 1.15 mi W of New Hope
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.470, -88.300
Flash flooding occurred on Beersheba Road, Widener Drive and New Hope Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021$70,000 · EF1 · 39 events
- Flash Flooding and Damaging Winds in Georgia, August 19, 2021$284,000 · 56 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, August 19, 2021$400,000 · 5 events
- Tornado and Flash Flooding in Connecticut, August 19, 2021$178,000 · EF0 · 9 events
- Flooding and Heavy Rain in New York, August 19, 2021$20,000 · 49 events
- Flash Flooding in West Virginia, August 19, 2021$63,000 · 13 events
- Flash Flood in Ohio, August 19, 2021$100,000 · 1 event
- Flash Flood and Hail in Texas, August 19, 2021$70,000 · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Massachusetts, August 19, 2021$36,000 · EF0 · 11 events
- Flash Flood in Virginia, August 19, 2021$25,000 · 1 event
- Flash Flood and Hail in Nebraska, August 19, 20212 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967887.